Bisphosphonates Linked to Jawbone Disorder

Medications tied to bone deterioration in about 5% of cancer cases, study finds

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

En Español

TUESDAY, June 26, 2007 (HealthDay News) -- A new study has found a link between bisphosphonates -- drugs used to treat bone cancers, osteoporosis and other conditions -- and serious jawbone problems.

Previous studies have found an association between the use of intravenous bisphosphonates and osteonecrosis of the jaw or facial bones. In osteonecrosis, poor blood supply leads to bone death and deterioration.

Biphosphonates are used to fight cancer-related bone lesions, elevated levels of calcium in the blood, or reduced bone density.

For the study, published in the June 26 online issue of the Journal of the National Cancer Institute, researchers from the University of Texas Medical Branch in Galveston identified more than 14,000 people with cancer who were treated with bisphosphonates (either pamidronate or zoledronic acid) and more than 28,000 patients who did not receive these medications.

After six years, about 5.5 percent of the participants who used bisphosphonate had undergone facial or jawbone surgery or had inflammation of the jawbone, compared with 0.3 percent of those who did not use bisphosphonates.

"Given the increasing use of intravenous bisphosphonate therapy for patients with severe osteoporosis, it is important that patients receiving therapy with both established and new formulations of intravenous bisphosphonates be followed carefully for adverse bone events involving the facial bones that may be indicative of osteonecrosis of the jaw," the study authors wrote.

The study, however, could not say for sure whether the bisphosphonates caused the bone problems, or if the participants who used bisphosphonates were predisposed to the bone problems for some reason.

More information

The American Dental Association has more about osteonecrosis of the jaw.

SOURCE: Journal of the National Cancer Institute, news release, Jun. 26, 2007

Krisha McCoy

Last Updated: